I usually hesitate ever so slightly before hitting the Publish button on my new blog posts. For this one, I'm just going for it.
Being a woman is a beating sometimes. We often get a bad wrap for being high maintenance, but it's really inherent to how we were made. We grow up with so many people telling us when the appropriate age is to start this or why to do that. Nothing is clear- there is always a gray area and women are always exceptions to certain rules. People wear me out with that kind of nonsense.
For months now my dermatologist has been trying to get me on birth control. I have finally agreed to try it, so this morning she launched into her speech on what to know, what to expect.
You might be thinking: "hold the phones, why aren't you on it already?!" and I'll answer that: no, because I have no need for it... no, I don't have sex and no, I'm not a nun. Glad we could clear the air on that one. Moving on!
The more important matter at hand was the effect that taking the pill will have on me physically and emotionally. I'm not worried about getting pregnant, I'm worried about what it's going to do to my skin and my body.
I have never been obsessive about food or my weight, but my complexion is a totally different beast. Having had a few minor rounds with bad skin and one major one in college, I will literally do anything to maintain clear, smooth skin. I fortunately do not have visible scars, marks, or redness from my past with acne. It isn't luck, it has come at an expensive price and at the hands of doctors and aestheticians.
In an effort to do one thing that works and in acknowledgment of the fact that I will not be able to continue taking the antibiotic I am currently on indefinitely, my dermatologist is recommending YAZ as my course of action.
I need to bite the bullet and start taking it; I know I do. I've got the prescription ready to go and I'm not so boldy going where millions of women have gone before. I actually went through a six-month stint of taking birth control after my sophomore year of college, which partly explains why I am averse to the idea of taking it again.
Since lists help everything... I made one for Me On The Pill:
1. I have had my current dermatologist for nearly two years; she understands my skin type.
2. My skin has been clear for about three years, so we are not in "damage control" mode. The last time I started the pill, my complexion was already bad.
3. I have an aggressive skin regimen- prescription face wash and topical creams for morning and night and a daily oral antibiotic that has worked wonders for my complexion, whereas the last time I started birth control, I was on no prescriptions and was using only a mild facial cleanser.
4. I live in Dallas, which is significantly less humid than Austin, where I was living at the time for a summer internship, which only aggravated my skin condition.
5. I was prescribed YAZ, which is what the derm herself takes, she told me, and she loves it. The last person who prescribed me the pill was a gynecologist who had seen me one time and was not taking into consideration my skincare needs.
1. Doctor said that my skin will "probably be worse" for three months. PROBABLY? What's the variable?! This is a huge minus for me. Why fix what isn't broken?
2. I was once on birth control and Accutane at the same time for about six months and absolutely hated it. (It is required by law that you are on birth control while taking Accutane.) My skin was terrible and I was in physical pain because of it. I'm not sure if it was either/or, or just the diabolical combination of both.
3. Mood swings and weight gain. I personally did not gain weight the last time I started the pill, but my emotions and hormones were definitely out of whack. Again, I'm not sure if it was the pill, the Accutane or both.
4. I have friends who have had nightmare-ish experiences with different kinds of birth control, including this one.
I've started assaulting some of my friends with questions about it, but I would love feedback from anyone on the pill- did you have breakouts, mood swings or weight gain as a result of starting it? Does anyone else take YAZ? Did everything kind of regulate after a few months or did you still feel like killing someone?
Good, bad, ugly, let me have it.
"Like religion, politics, and family planning, cereal is not a topic to be brought up in public. It's too controversial."